Vaginismus: Dilator Regression

The first hint of recurrent pain after Botox treatment for vaginismus is an inadequate dilation schedule

Every so often patients contact me in a panic that their dilation schedule is not going well. They usually indicate that there is recurrent burning. Any tight muscle in the body, when stretched too far, causes “burning”. If muscles are not constantly stretched, they will tighten. Ask any athlete or yoga instructor.

Leah, a single, 21 year old Pacik/Lamont level 5 primary vaginismus patient with a one year history of the most severe form or vaginismus was unable to tolerate any form of penetration. This was associated with high anxiety and a weepy personality because of her ongoing fear and anxiety to penetration. She failed a number of different therapies. At the time of treatment with the Botox program, she was noted to have maximum spasm of the entry muscle and near maximum spasm of the pubococcygeus (PC) muscle. These spastic muscles created a “wall” and it was hard for me to do a finger exam even with a light anesthetic. Her muscles were like a tightly closed fist, not allowing any penetration even with sedation. Even under anesthesia she was retreating though her face and arms were flaccid. (She would remember none of this because of the anesthetic.)

Is the Botox wearing off?

She was doing well with her dilation schedule but on day 86 after her treatment she wrote:

“The past couple of days I have experienced a wall when trying to insert and when I did pink today it was extremely painful–it wasn’t even all the way in but I still had bleeding afterward. It was also really painful taking it out. Could the botox be wearing off??”

In any situation like this the first thing I do is to review their dilation schedule.

Hers gave me the diagnosis: She did well for the first 10 days dilating and sleeping with the purple (#4/6). She then sent a series of emails that she was “stressed” and began falling off the dilator schedule. However by day 37 she was able to advance to the pink #5/6 as follows:

Day 40: purple 2 hrs. pink 1 hr

Day 39: woke up in purple. purple 3hrs. pink 1 hr (no bleeding)

Day 38: purple 2 hrs, slept in purple

Day 37: Purple 2 hrs, pink 1 hr

-> Only used about 3/4 of the pink this time and there was no bleeding.”

She did well after not dilating during her periods and was even able to advance to the blue #6/6 but quickly regressed due to “stress”.

Day 67: didn’t dilate

Day 66: Purple 30min; pink 1hr à Stressssss

Day 65: purple 1hr; pink 1 hr

Day 64: woke up with purple; kept purple in for 2hrs; pink 1 hr. Night: purple 3hrs; pink 1 hr; BLUE 1 hr!

Regression to smaller dilators and no dilators

She then not only regressed to the smaller #4 purple dilator, but went through several one week periods of not dilating and having a further setback with a yeast infection. On day 86, after not dilating, she tried to resume her normal dilation schedule to the pink #5 but had pain and wrote the email above: … “when I did pink today it was extremely painful… Could the botox be wearing off??”

I wrote her the following email:

It is too soon for the Botox to be wearing off, it lasts about 4 months. You have not dilated with pink for about 20 days so it is likely that you need to advance slowly once again to this size. When you wake up with the purple, please advance to the pink and start with just 10-15 minutes until you are stretched once again. Continue increasing the amount of time as tolerated and then start slowly once again with blue. You appear to have had a simple regression and no need to fear recurrence of vaginismus. You may have to continue some form of dilation for about a year such as continuing to sleep with purple and daily dilation to the larger sizes even if just 15 minutes a day. You tolerated the blue nicely in the past and we need to return to your ability to dilate.

Lessons to be learned with dilators

Some of my patients “fall off the wagon”, some of them hate their dilators, but in the end it is the combination of Botox and dilation that is so helpful in overcoming vaginismus. This is a lesson for all. You MUST maintain a dilation schedule for about a year. This is why post procedure support is so important. When patients get into trouble with their dilation program, a daily log often gives the reason why. Intercourse is not a substitute for dilation, guys just don’t last long enough! For single women such as our patient above, ongoing dilation is a must for the first year and actually anytime discomfort recurs. Usually by about two months, the amount of dilation can be reduced, BUT if there is recurrent discomfort, the dilation program needs to be increased. This is true for peri-menopausal and menopausal women also. In this group periodic dilation is important for the rest of their lives because of the reduced lubrication at this age. Microtears develop in this population which leads to painful sex and this can be the beginning of menopausal vaginismus. The treatment is the same, using Botox and progressive dilation. Here, too, daily logs are needed and the same dedication to continued dilation is required.

For another patient who had her ups and downs after being treated with the Botox program for vaginismus, please read the story titled “Relationship Struggles”  on this website.

If you have any questions about our Botox treatment for vaginismus and progressive dilation under anesthesia, please contact us via our contact us form.

Dr. Pacik

About Dr. Pacik

Peter Pacik, MD, FACS is a recognized pioneer in treating patients with Botox for vaginismus and the author of When Sex Seems Impossible: Stories of Vaginismus and How You Can Achieve Intimacy. He has been in practice for over thirty years and belongs to a small group of prestigious surgeons who are double board certified by both the American Board of Surgery and the American Board of Plastic Surgery. In 2010, Dr. Pacik received FDA approval to continue his study to treat vaginismus using intravaginal injections of Botox together with progressive dilation under anesthesia.
This entry was posted in Botox Treatment, Dilators and tagged , , , . Bookmark the permalink.